Alert archive / West Virginia / Wind Advisories in 2023

Wind Advisory 1, NWS Charleston, WV

January 19, 2023Pocahontas County, Randolph County, West Virginia

NWS Charleston, WV issued this wind advisory at Jan 19, 2023, 2:10 AM EST for Pocahontas County, Randolph County, West Virginia. It took effect at Jan 20, 2023, 12:00 AM EST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2023, 2:10 AM EST (07:10 UTC)
In effect from
Jan 20, 2023, 12:00 AM EST
Expired
Jan 20, 2023, 4:15 PM EST
In force
16 hr
Issued by
NWS Charleston, WV

Counties Pocahontas County, WV, Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2023-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2023-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2035 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

105 
WWUS71 KRLX 190710
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
210 AM EST Thu Jan 19 2023

WVZ523-526-191515-
/O.NEW.KRLX.WI.Y.0001.230120T0500Z-230121T0000Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
210 AM EST Thu Jan 19 2023

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST
FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...From midnight tonight to 7 PM EST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
887 
WWUS71 KRLX 191815
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
115 PM EST Thu Jan 19 2023

WVZ523-526-200515-
/O.CON.KRLX.WI.Y.0001.230120T0500Z-230121T0000Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
115 PM EST Thu Jan 19 2023

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM
EST FRIDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...From midnight tonight to 7 PM EST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
800 
WWUS71 KRLX 200545
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1245 AM EST Fri Jan 20 2023

WVZ523-526-201400-
/O.CON.KRLX.WI.Y.0001.000000T0000Z-230121T0000Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
1245 AM EST Fri Jan 20 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
370 
WWUS71 KRLX 201312
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
812 AM EST Fri Jan 20 2023

WVZ523-526-202115-
/O.CON.KRLX.WI.Y.0001.000000T0000Z-230121T0000Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
812 AM EST Fri Jan 20 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
283 
WWUS71 KRLX 202115
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
415 PM EST Fri Jan 20 2023

WVZ523-526-202215-
/O.CAN.KRLX.WI.Y.0001.000000T0000Z-230121T0000Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
415 PM EST Fri Jan 20 2023

...WIND ADVISORY IS CANCELLED...

Wind gusts have diminished below advisory criteria. Winds are
forecast to continue decreasing through tonight, therefore the 
wind advisory is being cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Jan 19, 2:07 AM EST, 3 minutes earlier.

Area forecast discussion, Jan 19, 2:07 AM EST, 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
207 AM EST Thu Jan 19 2023

.SYNOPSIS...
Warm front crosses this morning, followed by a cold front today.
Stronger cold front tonight. Active pattern sets in with
another system Sunday/Monday, then another on Tuesday/Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 205 AM Thursday...

A warm front will provide some rain this morning. This will be
quickly followed by a weak cold front with a band of showers
today. Gusty winds can be expected along and behind this front
today, with clearing skies as well. Despite the weak cold
front, temperatures this afternoon will be well above normal for
this time of year. A much stronger front will then move
through tonight. This front will be moisture starved, but could
produce a narrow line of showers with very gusty winds. With
strong low level winds available to be mixed to the ground, it
is possible that a shower or storm in southeast Ohio could
produce damaging wind gusts. Colder air will move in behind the
front with some upslope snow developing late Thursday night.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 200 PM Wednesday...

Post-frontal showers will start off this period due to wrap
around flow from the system exiting to the northeast and forecast
to be positioned just north of the area by late Friday night.
By late Friday morning, model consensus indicates that most of
the activity will be confined to the northeast mountains
including the surrounding lower elevations. For the lower
elevations, all rain is expected and for the higher elevations,
all snow is expected. The higher terrain has potential to see a
few inches of snowfall with localized higher amounts up to 3-4
inches before the precipitation tapers off by Saturday morning.

There is not to much in the way of QPF expected, however the
other hazard besides snow will be high winds in the mountains
near advisory criteria and through this entire period. However,
noticed the blended model guidance was to intense for wind
speed, therefore lowered it slightly for this period due to WAA
dominating into Friday morning. Thereafter, winds should taper
off fairly quickly anyways. The strong wind could cause blowing
snow potential and lower visibilities under any heavier snow
showers in the highest peaks and ridges, but probability is
fairly low. This wind could potentially make it sort of tough
for commuters during the daylight hours and into the evening,
before the chances of snow drop off dramatically in the early
morning hours on Saturday.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 200 AM Wednesday...

Starting Saturday morning, a low passing to the far north of the
area will track east and possibly support some wrap around showers
in the northeast mountains due to a very subtle short wave
feature aloft. However, after reviewing blended model guidance,
the probability was too low to mention any weather and since
short and long term models do not hang on to any precipitation
too long in this area, decided to accept the blended solution
and hold fair weather for most of Saturday. Especially Since
surface high pressure will be building in during this time
frame.

Upper level ridging builds in shortly after surface high
pressure then will promote a dry and average temperature wise
day for the rest of Saturday. This will be one of two breaks
that we have in this long term period, with the other only being
part of Tuesday. The rest of the time active weather will
prevail and a system will arrive sometime on Sunday, which will
likely start off as snow on Sunday morning, then change over to
rain except for the mountains. This does not look like a slam
dunk for a prolonged snow event either, more like a mix bag of
frozen precipitation for the higher terrain. This system will
affect the area for most of Monday.

Long range models have a second system which will affect the
area starting late Tuesday. This system will be associated will
a broad upper level long wave which will eject this system out
of the south and provide more unsettled weather and promote an
all rain regime for the lowlands and likely another wintry mix
for the mountains. Temperatures will remain around average for
this time of year with lows slightly above average.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
As of 1255 AM Thursday...

A strong low level jet will cause some low level wind shear
this morning. Once the winds begin to mix to the ground later
this morning, expect gusty surface winds through the end of the
TAF period.

A warm front will push across the area this morning, bringing
showers and some MVFR conditions. A cold front will follow
during the daytime hours, bringing MVFR and possibly brief IFR
conditions. Conditions will return to VFR behind the cold front
this afternoon from west to east. A reinforcing cold front will
move through this evening, but is moisture starved. A cold air
MVFR stratus deck will form behind that front Thursday night.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and intensity of restrictions could
vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                   THU 01/19/23
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EST 1HRLY       01   02   03   04   05   06   07   08   09   10   11   12
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    M    M    M    H    H
PKB CONSISTENCY  H    H    M    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    M    H    H    H    H    H    H

AFTER 06Z FRIDAY...
IFR possible in snow showers Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/JZ
NEAR TERM...RPY
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...RPY
Hazardous weather outlook, Jan 18, 2:33 PM EST, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
233 PM EST Wed Jan 18 2023

WVZ523-526-191945-
Northwest Pocahontas-Southeast Randolph-
233 PM EST Wed Jan 18 2023

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind gusts of 35 to 45 mph are expected Thursday night into Friday
morning across the higher mountain elevations. One to three inches
of snowfall is also possible Thursday night into midday Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-524-525-191945-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Southeast Pocahontas-
Northwest Randolph-
233 PM EST Wed Jan 18 2023

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 2:46 PM ESTWinter Weather AdvisoryRLXPocahontas, Randolph34 hr
Jan 19, 6:10 PM ESTSpecial Weather StatementRLXCabell, Mason, Wayne35 min
Jan 19, 6:31 PM ESTSpecial Weather StatementRLXPleasants, Wirt, Wood29 min

Nearby

Wind Advisories in West Virginia, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.